Psychiatry and Clinical Psychopharmacology
CASE REPORT

Recurrent Priapism Due to Paliperidone Palmitate Use: A Case Report

1.

Department of Psychiatry, Zhejiang Province Mental Health Center, Zhejiang Province Tongde Hospital, Hangzhou, Zhejiang, China

Psychiatry and Clinical Psychopharmacology 2022; 32: 355-357
DOI: 10.5152/pcp.2022.21299
Read: 524 Downloads: 118 Published: 01 December 2022

Priapism is a painful and prolonged erection of the penis without sexual stimulation. Priapism can be seen due to both typical and atypical antipsychotic drug use. A 51-year-old male who was followed up with a diagnosis of schizophrenia for 30 years and was switched from oral aripiprazole to paliperidone palmitate due to psychotic exacerbation was reported in this study. About 1 month after starting the drug, the patient presented to the emergency department with a painful and prolonged penile erection lasting 3-4 hours. Following the diagnosis of priapism by urology, the patient was relieved by intracavernous adrenaline injection and corpus cavernosum drainage and was referred to psychiatric consultation. Since the patient's examination, history, and laboratory tests could not detect a condition that could cause priapism, it was thought that priapism might be due to antipsychotic medication. One week after stopping paliperidone palmitate injection, the patient had another attack of priapism. Ten days after the second priapism, the patient was started on olanzapine, 10 mg/day, which was increased to 20 mg/day in the follow-up. The patient has been using olanzapine 20 mg/day for the past year. He is still psychiatrically stable and has no signs of priapism. To the best of our knowledge, this is the second case of recurrent priapism associated with paliperidone palmitate use.

Cite this article as: Kurt A. Recurrent priapism due to paliperidone palmitate use: A case report. Psychiatry Clin Psychopharmacol. 2022;32(4):355-357.

Files
EISSN 2475-0581